Monitoring Patients on GLP-1 Therapy for T2D
Strategies for monitoring patients with type 2 diabetes following the initiation of a GLP-1 agonist to ensure adherence.
Troy Trygstad, PharmD, MBA, PhD: So this feels a bit anti-coagulation clinic-ish to me, in that you really are coming up with this very patient-specific…
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: It’s an art form. It’s not a science.
Jessica L. Kerr, PharmD, CDE: It is, yeah.
Susan Cornell, PharmD, CDE, FAPhA, FAADE: Yes.
Troy Trygstad, PharmD, MBA, PhD: It is an art form. It can be affected by diet and when you eat during the day. We’re talking about a lot of potential titrations. We start off with insulin, but we might need to come off that over time. This sounds like a very high-touch environment. Are you seeing patients frequently and face-to-face, or is this done through a phone follow-up? What does that look like?
Jessica L. Kerr, PharmD, CDE: We do it in several different manners. I like to do the initial first visit face-to-face because that is where I get all the background information from—whether they’re a new onset or just a new patient to me, and I like to know what they’ve actually tried in the past. Then I can research what problems they had with it if they can’t recall. And then, after that, depending on the case—a lot of my patients have to drive quite a distance to get to where I practice—I may just do a telephone follow-up. They understand the importance of when I’m calling them. “I’m going to need to have your home blood glucose measurements, so you and I can go over them on the phone, and I might be asking you some other parameters and such.” That way, I can easily feel comfortable with doing it over the phone. There are some patients who don’t prefer to do it over the phone, for whatever mechanism, or you really want to gauge some other factors. Then a true face-to-face meeting would be best.
Susan Cornell, PharmD, CDE, FAPhA, FAADE: And that’s where I think, too, the first visit is so important. We have to teach the patient how to use the device. I think that’s another reason why, oftentimes, we see primary care physicians not go for GLP-1s [glucagon-like peptide-1 agonists]. They don’t want to take the time to teach the patient how to use the device. And knowing how to use the device correctly is so important. Especially with several of these devices, you have to attach the pen needle. As we all know from reading all the blogs and everything, there are 2 covers. There’s your outer cover and your inner sleeve. How many of our patients don’t take off that inner sleeve? And they say, “Oh, I love this injection. It doesn’t hurt at all.” Well, it’s because you didn’t get it.
So I think it’s very important to show the patient how to use it. Often, in the office, we do the first injection there, so that they’re right there. We know they know how to do it, and they demonstrate back, which I think is very important. And the nice part about bringing them back at some point is you can say, “Show me how you’re using this,” to make sure the technique is appropriate. Because, again, what we teach and what they go home and do may not be the same thing.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: The folks on this panel are spoiled. We’re all in academia. I have a ton of students, residents, and fellows. So if I started you today, I’m going to make sure that 1 of my students will call you and see how you’re doing. Again, it might be over the phone, but at least you’re getting a phone call in 3 days. It might not be in the clinic, but you’re going to hear from my student, and then they’ll call me. We’ll stay in touch. There is something to be said for the frequency of touch points, and we’ve seen that across all different chronic conditions. When you see some of these larger chronic conditions and why they’re being managed by pharmacists so well, it’s the frequency of touch points. And so that’s a big thing. It’s about making sure that you have those lines of communication. If they can’t get in touch with you, then it’s going to become really, really hard.
We also have telehealth. If any of our patients are connected, they have a connected blood glucose meter. If I have them enrolled in the program, I automatically get their blood sugar readings. Then I can have someone analyze it, and we could just titrate them over the phone. We have people coming in from the different CBOCs [community-based outpatient clinics]. They can’t drive 4 hours just to bring their blood glucose sugar readings to me.
Troy Trygstad, PharmD, MBA, PhD: So you talked about the sheath on the needle. I’m sure all 3 of you have stories about things gone awry with patients. For the viewing audience, can you give us your most interesting story of, wow, we thought this was happening, but here’s what we needed to do to resolve that situation?
Susan Cornell, PharmD, CDE, FAPhA, FAADE: My most interesting story is probably that we had a patient come in on insulin. The patient was using a pen and, of course, put the pen needle on, did everything appropriately, took the outer cap off, took the inner sleeve off, dialed up a 2-unit primer air shot, saw the insulin, and then dialed the dose of insulin to whatever it was, starting at 10. We started her at 10. And then, when she injected in, she dialed the dose back down, opposed to depressing the button to inject the insulin. So there was no insulin. Maybe a drop was actually injected. And the irony is, because of the fact of a lack of touch point and we were going with only A1C [glycated hemoglobin] at the clinic, people started to just increase the dose. She would call in her readings and we would increase the dose. But yet the A1C wasn’t coming down. The sugars weren’t coming down. And actually, Dhiren, to your point about students, this is where students are very important. It was 1 of my students who finally said, “Show me,” as opposed to, “Tell me how you use this. Show me how you use it.” And that’s how we found out.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: Mine is a quick one. I had a patient. Again, we didn’t start with the patient. We were seeing the patient to figure out why this patient was still uncontrolled despite being on multiple medications. They were injecting into their belly button, so we made sure that didn’t happen again. We were like, “Keep rotating in 2-inch squares, away from your belly button.” We made that part clear. No one ever told them they couldn’t inject into their belly button. I can imagine that’s probably not comfortable. But sometimes it’s just spending those few minutes and saying, “Show me.”
Troy Trygstad, PharmD, MBA, PhD: Jess?
Jessica L. Kerr, PharmD, CDE: The biggest one I think that resonated with me on how I use my own language is the rotating. We often tell patients that when they’re providing an injection in the stomach area, to make sure that they rotate the sites. One of the patients came in and told me they were no longer going to use this therapy because it was hurting them. And I was like, “Oh, well, let’s talk about it.” I thought, is it burning? Is it absorbed at a different pH, and that’s why I’m going all science on the aspects? And I said, “Show me.” What they were doing with the injection was actually rotating the site when it was there. And that was when the needles were a little bit longer. And so, I thought, well, yeah, that’s exactly why that would hurt. So now I tell them to make sure that when they’re administering these, that they can kind of move from different places. “So today you’ll inject here. The next day maybe inject it 2 inches different,” rather than using the actual word rotate.
Dhiren Patel, PharmD, CDE, BC-ADM, BCACP: I’m laughing because it’s like a total play on words. I have some students, and you can tell in week 1 that some of my patients aren’t the easiest patients. They’ll ask them, “How are you taking this medication?” And they’ll say, “With water.” And so they’ll quickly figure out that they can’t ask Mr. Smith this question because they are always going to get a smart answer on that. Yeah, sometimes it’s the smaller points you’ve got to drill into.
Troy Trygstad, PharmD, MBA, PhD: Tales from the field. Thanks for those contributions.